FM and Accutane for severe Acne?

Discussion in 'Fibromyalgia Main Forum' started by lbuchanan3, Oct 5, 2006.

  1. lbuchanan3

    lbuchanan3 New Member

    I have a condition called Hidradenitis Suppurativa as well as Fibromyalgia. I went to a new dermatologist today and he said I should try Accutane, reading the literature scares me silly. Seems the side effects of Accutane so closely resemble FM symptoms that I am afraid I will make myself worse rather than better.

    Hidradenits has only shown moderate improvement in some people who have used Accutane, while it seems to have excellent results in treating acne.

    My question is-has anyone on this board ever used Accutane when their FM was severe? If so did it have any adverse affects on you?
  2. kbak

    kbak Member

    Hi,
    you should be concerned about Accutane. It's a dangerous drug. I took it about 20 yrs. ago and it royally screwed up my eyesight.

    People will get better on Accutane and then when they stop will get their acne back.

    I think one of the main reasons we have acne is because of heredity and the food, water and air we breath.

    We live with so many things that our bodys can't process that it comes out as acne.

    Ya it's a pain, but taking a dangerous drug isn't a solution.

    The opinions express are that of the writer and do not refect on anyone else on this board!

    kbak
  3. dolfenn43

    dolfenn43 New Member

    Accutane is one of the best medications ever made. 70% of people that takes the 6 month course of accutane are CURED! Its so wounderful to see, mostly teens, their acne clear up. the large cystic scaring kind. Thats not only on their face but a severe case on the chest and back as well.

    There are side effects, believe me. Working for a dermatologist, we have tons of different things we have to do for each patient every month. Espically the females. THey are watched under a magnified glass all the time. due to the fact that there has been law suits from hight profile people.

    As far as using it when you have fibro? They say that side effects could be depression,mucle aches, and fatigue. THere are more but cant remember. OH must NOT get pregnant while on this med. The baby will have severe defects.

    Anyway, I dont ever remember any patient coplaining of the muscle pain, depression or the fatigue. but I dought they had figro.

    THere are always some people that have a horrible experience on all meds. But its your disision.

    you can always quit taking the accutane if you flare.


    dolfenn
  4. lbuchanan3

    lbuchanan3 New Member

    Thanks for replying

    kbak: Thanks for your reply. I am very concerned about the eyes as I already have very dry eyes from FM and from the use of a C-pap for my sleep apnea. I am going to get a second opinion from my GP before I go rushing into anything. My old Dermatologist would not prescibe Accutane for me so because "the risks outweighed the gain for Hidradenitis patients", this guy is pretty adamant that it is the only treatment option left to me. Antibiotics are not an option because I have become resistant to all of them now, and I had surgery last year and the cysts got worse not better. Problem is I am new to FM (diagnosed in July) and think I would have a hard time distiguishing between the drug side effects and FM. Thanks for your input.

    Thanks dolfenn43: Have you ever had any patients with severe Hidradenitis that you know of that got worse rather than better on Accutane. In my Hidradenitis forum I have read many many people say it increased their HS to the point that what was once a quarter sized cyst became a cyst that covered their entire breast and caused them to be hospitalized. My old Derm now retired said the Accutane only showed a moderate improvement if any for HS patients. I do still have acne on my back (and I am 53 years old so you can imagine the scarring).

    I would love to have at least one of my chronic conditions start showing improvement so that I could get some of my life back. I lost two jobs in the past 3 years, the first of which I had been at for 14 years and had worked my way into a leadership position. I was so sick the last two years I was there that they got rid of me by getting rid of my position, the 2nd I just worked 6 weeks and was on new hire probation and they flat out told me I was too ill to do their job (it was just an office position). At that point I did not have any clue that I had FM, but was suffering pain and fatigue I thought was all due to the infections because my Hidradenitis was so bad. Now I have a year of waiting for a disability hearing and spend all my time with doctors so it would be a good time to try Accutane.

    I just worry about the possible side effects
    Guess I'll just wait and see what my GP's input is and go from there.

    Thanks again for both of your replies.
    Linda B
  5. millennia

    millennia New Member

    I have a friend with fibro and she takes accutane. The only side effect she has is dry skin. I mean she is tired and sore and has all of her normal fibro symptoms, but nothing new. She looks so amazing. Her skin has been a source of agony for her for many years. But there are certainly a lot of possible side effects.
  6. pumpkinpatch

    pumpkinpatch New Member

    I took accutane years ago for 5 months with no side effects and my skin totally finally cleared up! for good.